Catalogo Articoli (Spogli Riviste)

OPAC HELP

Titolo:
MANAGEMENT OF ACUTE EXTRAPYRAMIDAL EFFECTS INDUCED BY ANTIPSYCHOTIC-DRUGS
Autore:
HOLLOMAN LC; MARDER SR;
Indirizzi:
9009 LLOYD PL W HOLLYWOOD CA 90069 W LOS ANGELES VET AFFAIRS MED CTR,DEPT PHARM LOS ANGELES CA 90073 W LOS ANGELES VET AFFAIRS MED CTR,MENTAL HLTH SERV LOS ANGELES CA 90073 UNIV CALIF LOS ANGELES,SCH MED LOS ANGELES CA 00000
Titolo Testata:
American journal of health-system pharmacy
fascicolo: 21, volume: 54, anno: 1997,
pagine: 2461 - 2477
SICI:
1079-2082(1997)54:21<2461:MOAEEI>2.0.ZU;2-4
Fonte:
ISI
Lingua:
ENG
Soggetto:
NEUROLEPTIC-INDUCED AKATHISIA; CHRONIC-SCHIZOPHRENIC PATIENTS; PLACEBO-CONTROLLED TRIAL; DOUBLE-BLIND CROSSOVER; D2-DOPAMINE RECEPTOR OCCUPANCY; TARDIVE-DYSKINESIA; PARKINSONS-DISEASE; CLINICAL CHARACTERISTICS; BENZTROPINE MESYLATE; INDUCED DYSTONIA;
Keywords:
AKATHISIA; AMANTADINE; ANTIPARKINSON AGENTS; ANTIPSYCHOTIC AGENTS; BASAL GANGLIA DISEASES; BENZODIAZEPINES; DOSAGE; DYSTONIA; METOPROLOL; PARASYMPATHOLYTIC AGENTS; PARKINSONS DISEASE; PROPRANOLOL; SYMPATHOLYTIC AGENTS; TOXICITY;
Tipo documento:
Review
Natura:
Periodico
Settore Disciplinare:
Science Citation Index Expanded
Citazioni:
160
Recensione:
Indirizzi per estratti:
Citazione:
L.C. Holloman e S.R. Marder, "MANAGEMENT OF ACUTE EXTRAPYRAMIDAL EFFECTS INDUCED BY ANTIPSYCHOTIC-DRUGS", American journal of health-system pharmacy, 54(21), 1997, pp. 2461-2477

Abstract

The management of acute extrapyramidal effect (EPEs) induced by antipsychotic drugs is reviewed. EPEs associated with antipsychotics include acute dystonias, pseudoparkinsonism, and akathisia. Acute dystonias consist of abnormal muscle spasms and postures and usually occur threeto five days after antipsychotic therapy begins or the dosage is increased. Acute dystonias should be treated with anticholinergic medications or benzodiazepines. Antipsychotic-induced pseudoparkinsonism has the same clinical appearance as idiopathic parkinsonism. Symptoms generally appear within the first three months. Pseudoparkinsonism is managed by lowering the anti-psychotic dosage or by adding an anticholinergic agent or a mantadine; switching to a low-potency agent or an atypical antipsychotic may also help. Akathisia is characterized by subjective feelings of restlessness and anxiety and objective signs of motor activity, such as inability to sit still. This EPE appears days to weeks after antipsychotic exposure begins and can be difficult to manage. If reduction of the antipsychotic dosage or a switch to a less potent antipsychotic is not practical or effective, an anticholinergic, P-blocker, or benzodiazepine may be added. Lipophilic beta-blockers, especially propranolol and metoprolol, appear to be the most effective treatments. Anticholinergic agents are commonly given to prevent acute dystonias, especially in high-risk patients, but long-term prophylaxis is controversial. Atypical antipsychotics may have less potential to induce EPEs. Options in the management of antipsychotic associated EPEs include using the lowest effective dosage of antipsychotic, treating thereactions with medications, and changing the antipsychotic to one with less potential for inducing EPEs.

ASDD Area Sistemi Dipartimentali e Documentali, Università di Bologna, Catalogo delle riviste ed altri periodici
Documento generato il 19/01/20 alle ore 11:45:26